Drug and alcohol overdose isn’t a new issue, but it’s still a pertinent one. It’s a leading cause of injury-related death in the United States with more than 70,000 people died from a drug overdose in 2017. Overdoses often lead to death which causes pain for those victims leave behind. Although drug addiction is a lifelong disease, it doesn’t have to lead to overdose if care is taken.
The numbers can seem overwhelming, but there are ways to reduce the chances of an overdose becoming deadly, especially during COVID-19. It starts with knowing the signs of an overdose and what to do if one ever occurs.
Signs of an Overdose
How do you know if someone is overdosing? There are usually telltale signs. Knowing them can help you intervene quickly before the situation exacerbates.
- Blue or pale skin
- Restricted pupils
- Snoring sound
- Shallowing breathing
- Slow heartbeat
- Gasping for breath
- Hyperthermia or hypothermia
- Extreme drowsiness
Step1: Call For Help
The best thing you can do in the event of an overdose is to call for help. Medical professionals are well-versed in overdoses, so they can increase the chances of bringing them back to life. In case you’re concerned about being arrested or charged for being associated with drugs, know the Good Samaritan drug overdose laws protect you. Make sure to tell paramedics the person has overdosed and let them know whether or not they’re responsive.
If they’ve overdosed on opioids and you have naloxone nearby, that could help save their life by blocking or reversing the effects of opioids. It can be purchased from a pharmacy without a prescription by simply asking a pharmacist.
Step 2: Keep Them Conscious
An overdose isn’t something individuals need to simply sleep off. Sleeping could mean they never wake up again, so try keeping them awake. If they’re unconscious, try calling their name or rubbing your knuckles on their chest. If it is an opioid dose and you administer naloxone, try and stay around once they regain consciousness. You want to be sure they don’t take more drugs and overdose again or encounter any further health complications.
Step 3: Encourage Rehab
Escaping death after an overdose isn’t the end of the journey for someone with a substance abuse problem. Ideally, they should check into a rehab and undergo full-continuum care to increase their chances of full recovery. Without rehab, it’s almost impossible to address the underlying issues causing the addiction.
However, through a combination of individual and group therapy, they can begin the healing process and address anything that could cause a relapse. They’ll also learn how to cope with pain, stress, and overwhelming feelings that cause them to resort to substance or alcohol abuse. For those worried about privacy or the ongoing pandemic, telehealth services are available. Many facilities are implementing COVID safety measures to keep clients safe and prevent the spread of the virus.
When looking for a facility, consider their needs and whether that facility specializes in delivering that treatment type. At Harbor Village, we are here to talk you through the services we offer and help your loved one choose a brighter path.
Watching someone overdose can be a scary ordeal as well as a traumatic event. Knowing what to do, however, can help prevent a bad situation from turning worse. Contact us today if you know someone battling addiction so they can receive adequate help. If not, they could end up joining the hundreds of thousands of people who overdose annually.